Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 6:30 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 6:30 PM MDT (00:30 UTC)
- Expired
- Jul 3, 2017, 7:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS53 KGLD 040030
SVRGLD
COC063-KSC181-040100-
/O.NEW.KGLD.SV.W.0189.170704T0030Z-170704T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
630 PM MDT MON JUL 3 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Kit Carson County in east central Colorado...
Western Sherman County in northwestern Kansas...
* Until 700 PM MDT
* At 629 PM MDT, a severe thunderstorm was located 5 miles east of
Burlington, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 13.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 180 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 10228 3949 10175 3913 10184 3913 10185
3920 10234
TIME...MOT...LOC 0029Z 281DEG 34KT 3932 10217
HAIL...0.75IN
WIND...70MPH
$$
Lockhart2 follow-up statements
863
WWUS53 KGLD 040052
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
652 PM MDT MON JUL 3 2017
COC063-KSC181-040100-
/O.CON.KGLD.SV.W.0189.000000T0000Z-170704T0100Z/
Kit Carson CO-Sherman KS-
652 PM MDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN KIT CARSON AND WESTERN SHERMAN COUNTIES...
At 651 PM MDT, a severe thunderstorm was located 5 miles southwest of
Ruleton, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 13.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 180 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3949 10228 3949 10175 3913 10184 3913 10185
3920 10234
TIME...MOT...LOC 0051Z 277DEG 32KT 3927 10193
HAIL...0.75IN
WIND...60MPH
$$
Lockhart590
WWUS53 KGLD 040101
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
701 PM MDT MON JUL 3 2017
COC063-KSC181-040111-
/O.EXP.KGLD.SV.W.0189.000000T0000Z-170704T0100Z/
Kit Carson CO-Sherman KS-
701 PM MDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON AND
WESTERN SHERMAN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3949 10228 3949 10175 3913 10184 3913 10185
3920 10234
TIME...MOT...LOC 0101Z 281DEG 34KT 3926 10187
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:26 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 3, 5:26 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 526 PM MDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 128 PM MDT Mon Jul 3 2017 Another weather disturbance embedded within northwest flow aloft is forecast to emerge over the northeastern plains of Colorado including Yuma south through Kit Carson counties. Isolated showers and thunderstorms are initially expected with a gradual increase in coverage and possible intensity this evening as it moves east across the area. Another possibility is similar to last night with showers/thunderstorms moving southeast from central Nebraska. HRRR suggesting wind gusts in the 50 to 60 mph range so for now have added gusty winds to the grids. Precipitation should be out of the area shortly after midnight. Low temperatures in the mid 50s to mid 60s. For Tuesday am expecting plenty of sunshine by mid to late morning. Models suggesting another weather disturbance moving into the western 2/3 of the area a little sooner compared to the past few days with a few thunderstorms possible generally from McCook to Tribune/Leoti and points west by 00z Wednesday. Afternoon temperatures expected to reach the upper 80s to low 90s. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM MDT Mon Jul 3 2017 Shower and thunderstorm chances continue into Tuesday night from the afternoon as a weak shortwave moves east of the region. Height rises to the west should hinder convection, but cannot rule out a few thunderstorms. Severe weather will be possible generally north of Interstate 70 with large hail and damaging winds as the main threats. An upper ridge over the western CONUS expands north and east on Wednesday and Thursday, keeping the area under north northwest flow aloft. High pressure dominates the pattern, resulting in dry conditions during this timeframe. However, guidance has introduced a quick shot at precipitation Thursday night into Friday as a disturbance rotates around the eastern edge of the high pressure. A backdoor cold front approaches the High Plains on Friday, stalling across the region for the weekend. Meanwhile, the ridge to the west flattens/regresses and the area is placed under northwest flow aloft, allowing disturbances to work their way across the region. This setup enables patchy shower and thunderstorm chances to return to the forecast through the end of the period. It's a bit too soon to tell the timing and location of the waves passing through the eastern periphery of the ridge, so will have to monitor in the coming days and refine the forecast. High temperatures will be in the upper 80s to upper 90s throughout the period. However, a few locations along the Nebraska border could see temperatures near 100 degrees on Thursday. Low temperatures will be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM MDT Mon Jul 3 2017 VFR conditions should prevail at KGLD and KMCK terminals, and prevailing winds should remain below 12kt through the TAF period. Thunderstorm activity over eastern Colorado is expected to impact KGLD, with less confidence at KMCK. Temporary restrictions to vis 3-6sm, gusty winds, and possibly hail could accompany this activity. Current guidance favors this activity decreasing in coverage near KGLD and sliding south-southeast with less coverage in SW Nebraska. Adjustments were made to reflect these trends. Some guidance is showing potential for stratus/fog in north central Kansas by 12Z, but even if this were to occur it is shown to remain well southeast of both terminals where better low level moisture should linger. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...DR
Hazardous weather outlook, Jul 3, 1:32 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 132 PM MDT Mon Jul 3 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible late this afternoon in far eastern Colorado spreading east across the remainder of the Tri- State area during the evening through about midnight. Damaging outflow winds to 70 mph will be the primary threat along with hail to around an inch in diameter and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Strong to severe thunderstorms are possible on Tuesday generally for areas north of Interstate 70. Large hail and damaging winds will be the main threats. Strong to severe thunderstorms are possible on Friday on into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 5 PM MDT (6 PM CDT) through midnight MDT (1 AM CDT).
In the hours before
Special weather statement, Jul 3, 4:28 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 PM MDT MON JUL 3 2017
COZ090-032315-
Yuma County CO-
428 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 515 PM
MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crook to near Lone Star to near Platner.
Movement was southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Yuma, Eckley, Joes, Abarr, Heartstrong and Clarkville.
LAT...LON 4044 10233 3990 10236 3959 10266 3977 10280
4044 10278
TIME...MOT...LOC 2228Z 322DEG 36KT 4084 10283 4038 10285 4019 10304
LockhartSpecial weather statement, Jul 3, 4:45 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT MON JUL 3 2017
COZ091-092-032345-
Kit Carson County CO-Cheyenne County CO-
445 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Boyero, or 24 miles south of Flagler, moving southeast
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
LAT...LON 3869 10317 3869 10316 3913 10316 3921 10315
3893 10260 3873 10267 3861 10280 3861 10317
TIME...MOT...LOC 2245Z 315DEG 19KT 3895 10315
LockhartSpecial weather statement, Jul 3, 5:10 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT MON JUL 3 2017
COZ090>092-040000-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
510 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Highland Center to 9
miles northeast of Cope to 12 miles south of Flagler. Movement was
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burlington, Yuma, Wray, Stratton, Flagler, Seibert and Bonny
Reservoir.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 435.
Highway 385 between mile markers 192 and 269.
LAT...LON 4043 10205 3973 10206 3889 10251 3922 10316
3956 10315 3957 10280 4044 10278
TIME...MOT...LOC 2310Z 305DEG 29KT 4042 10246 3974 10270 3913 10299
LockhartSpecial weather statement, Jul 3, 6:00 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT MON JUL 3 2017
COZ090>092-KSZ001-013-NEZ079-040100-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
600 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...WESTERN CHEYENNE...
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS AND WESTERN
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 700 PM MDT/800 PM
CDT/...
At 600 PM MDT/700 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of Lamar
to 13 miles north of Bonny Reservoir to 4 miles northwest of Bethune
to 14 miles northeast of Kit Carson. Movement was southeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burlington, Wray, St. Francis, Cheyenne Wells, Stratton, Seibert and
Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 7.
Interstate 70 in Colorado between mile markers 404 and 450.
Highway 385 between mile markers 142 and 269.
LAT...LON 4044 10205 4035 10205 4035 10182 4024 10160
3956 10176 3913 10205 3862 10206 3862 10208
3891 10302 3949 10284 3998 10262 4044 10235
TIME...MOT...LOC 0000Z 311DEG 22KT 4037 10210 3980 10225 3934 10249
3892 10264
LockhartLocal storm report, Jul 3, 6:06 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN FLAGLER 39.29N 103.07W
07/03/2017 M0.90 INCH KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTED 0.9 INCHES OF RAIN IN THE PAST HOUR.
&&
SMELocal storm report, Jul 3, 6:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 6 NNE BETHUNE 39.39N 102.37W
07/03/2017 E60 MPH KIT CARSON CO TRAINED SPOTTER
STORM SPOTTER REPORTED WIND GUSTS OF 60 MPH
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:00 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson, Yuma | 60 min |
| Jul 3, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 45 min |
| Jul 4, 4:46 PM MDT | Special Weather Statement | GLD | Yuma | 59 min |
| Jul 3, 7:37 PM MDT | Special Weather Statement | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more | 53 min |
| Jul 3, 8:27 PM MDT | Special Weather Statement | GLD | Decatur, Greeley, Logan, Rawlins, Thomas, Wichita | 48 min |
| Jul 3, 8:41 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 49 min |
| Jul 3, 9:25 PM MDT | Special Weather Statement | GLD | Decatur, Gove, Sheridan | 50 min |
| Jul 3, 10:18 PM MDT | Special Weather Statement | GLD | Gove, Sheridan | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.